Tagged Articles

deadly 116 articles

Fresenius recalls Parkinson’s drug due to contamination of glass particles

Fresenius Kabi is recalling one of its injectable drugs because of potential contamination with glass particles. The recall affects four lots of benztropine mesylate, a drug to treat the symptoms of Parkinson’s disease and tremors caused by other medical problems or drugs. In some cases, the glass particles in the vials of the drug have been visible. The warning to customers said that in some cases if the glass particles split into layers, the glass particulate can be too small for the naked eye to see. No adverse events or customer complaints have been reported to date, however if the ... Read More

Type 2 diabetes more deadly in young people than type 1 diabetes

People diagnosed with type 2 diabetes as adolescents or young adults are twice as likely to die early than people with type 1 diabetes, a new retrospective 20-year follow-up study reveals. Many diabetes experts find the information surprising. Type 1 diabetes has long been considered a more severe form of the disease primarily because patients require insulin for the rest of their lives and are at risk of hypoglycemia, or low blood sugar, which if severe can be deadly. However, people with type 2 diabetes, especially those who are diagnosed at a young age, are at greater risk for complications ... Read More

Fungus-contaminated steroid shots likely the cause of strokes in at least three patients

The contaminated steroid shots made and distributed by a compounding pharmacy caused fungal meningitis and fungal infections in at least 749 people, killing 61. But at least three people also suffered strokes that researchers say were likely caused by the fungus, according to a paper published in the journal JAMA Neurology. Autopsy reports from two people who died after receiving the steroid shots and tests performed on a surviving patient showed that fungal infections were likely the cause of blocked, or ischemic, blood vessels which resulted in strokes. All three patients, who were all in their 70s, were admitted to ... Read More

Laryngoscope blades recalled, could cause significant injury

Instruments used by doctors to obtain a clear, open view of the vocal cords for medical procedures are being recalled by the manufacturer because the device may break, which could cause serious and potentially deadly complications to patients. The recall is a Class 1, which is the most serious type of recall and involves situations in which there is a reasonable probability that use of these products will cause serious adverse health consequences or death. The recall affects reusable blades for the GlideScope Video Laryngoscope GVL and AVL, made by Verathon Inc. The recall was issued because of the potential ... Read More

Oversized warfarin tablets lead to product recall

One lot of the popular blood thinner warfarin is being recalled because 2 mg tablets were oversized, which could indicate the medication contains more of the active ingredient than is listed on the drug’s label. An unintended overdose of warfarin increases the risk for potentially deadly bleeding events such as in the gastrointestinal tract or brain. The bleeding risk is increased if overdosing is repeated continuously on a daily basis, which is how warfarin is often prescribed. The recall affects Zydus Pharmaceuticals’ warfarin 2mg tablets from Lot #MM5767 with the expiration date June 2014. The medication is used to prevent ... Read More

Pediatricians warn kids not to try the Cinnamon Challenge

It sounds innocent enough – swallowing a tablespoon of cinnamon within 60 seconds without the help of a drink. Yet most of the people who take the Cinnamon Challenge, as it’s been called, end up gagging or coughing up the spice creating a puff of brown breath called “dragon breath.” Thousands of amateur YouTube videos have been made of kids taking the Cinnamon Challenge. But the stunt isn’t all fun and games. While most people suffer burning in the throat, mouth and nose, or a bad cough, some challengers have inhaled the spice into their lungs requiring immediate medical attention, ... Read More

Thousands of defective blood glucose meters recalled

Abbott Laboratories is recalling its FreeStyle InsuLinx glucose meters because the devices have been registering and storing much lower readings when blood sugar levels are dangerously high. The defect could delay the identification and treatment of severe hyperglycemia, or incorrect treatment may be given, which could result in deadly consequences. The recall affects about 50,000 people in the United States. Blood glucose meters are small computerized machines that measure the amount of sugar in the blood. The devices are often used by diabetics. The risk of an incorrect reading with the FreeStyle InsuLinx only occurs if blood glucose levels hit ... Read More

All sterile products from compounding pharmacy recalled due to sterility concerns

Green Valley Drugs, a compounding pharmacy based in Henderson, Nevada, is recalling all lots of sterile products compounded, repackaged and distributed by the pharmacy due to lack of sterility assurance and concerns with the company’s quality control processes. The recall is one of several involving all sterile products from compounding pharmacies across the country triggered by the deadly meningitis outbreak traced back to contaminated steroid shots made by a compounding pharmacy. The products affected by the most recent recall were distributed nationwide and include more than 660 lots of various drugs. Products may contain acetylcysteine, ascorbic acid, betamethasone, bupivacaine, cyanocobalamin, ... Read More

FDA warns against using dietary supplements containing DMAA

The Food and Drug Administration (FDA) is warning consumers that dietary supplements promising weight loss, muscle building and performance enhancement containing dimethylamylamine (DMAA) can be dangerous and even deadly and should be avoided at all costs. The agency is working hard to remove all DMAA-containing supplements from the marketplace, however some companies continue to sell the products illegally. DMAA can elevate blood pressure and could lead to cardiovascular problems including heart attacks, shortness of breath, and tightening in the chest. Given the known biological activity of DMAA, the ingredient may be particularly dangerous when used with caffeine. As of April ... Read More

Water and electrolyte solution recalled due to possible contamination

Tiny brass particles were found floating in a container of an injectable solution of water and electrolytes commonly used to treat conditions such as dehydration and metabolic alkalosis, as a priming solution in hemodialysis procedures and blood transfusions, and to aid in the infusion of drug additives. The brass particulate was identified as containing copper, zinc and lead. If a contaminated container of the solution is not detected it could cause a delay in therapy or, if administered, the solution containing brass particulate may result in occlusion of small blood vessels. In a worse-case scenario, copper toxicity could result in ... Read More